Pfizer’s pill for COVID symptoms may have risky side effects

Pfizer’s new COVID-19 pill — which is expected to help with COVID-19 symptoms — may have risky side effects, medical experts recently said.

Last week, the Food and Drug Administration authorized Pfizer’s antiviral pill, called Paxlovid, to treat COVID-19 and COVID-19 symptoms. The pill is one that sick people will take at home before they’re hospitalized.

  • But medical experts recently told NBC News that the pill may come with some risky side effects. Per NBC News, “one of the two drugs in the antiviral cocktail could cause severe or life-threatening interactions with widely used medications, including statins, blood thinners and some antidepressants.”
  • “Some of these potential interactions are not trivial, and some pairings have to be avoided altogether,” said Peter Anderson, a professor of pharmaceutical sciences at the University of Colorado Anschutz Medical Campus, according to NBC News. “Some are probably easily managed. But some we’re going to have to be very careful about.”

The Food and Drug Administration said it does not recommend the pill for those with severe kidney or liver disease, either, according to NBC News.

A Pfizer spokesperson told The Hill that the pill’s drug combinations were reviewed in studies.

  • “The potential for drug-drug interactions (DDI) for Paxlovid was examined in a series of in vitro studies, as well as clinical DDI studies,” the spokesperson said.
  • Based on the research, “we believe that health care professionals should find most DDIs to be generally manageable,” the spokesperson said.

The spokesperson added that “as with many drugs that have the potential for drug interactions, health care providers and patients need to consider the risk-benefit of starting a new treatment.”